Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 257, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 13, 2003, 3:46 PM CDT for Jasper County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2003, 3:46 PM CDT (20:46 UTC)
- Expired
- May 13, 2003, 4:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Jasper County, MO
The radar
The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1853 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 132046 SVRSGF MOC097-132130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 346 PM CDT TUE MAY 13 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN JASPER COUNTY IN MISSOURI * UNTIL 430 PM CDT. * AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ALBA...OR 12 MILES NORTHEAST OF JOPLIN...AND MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... JASPER COUNTY. THE TOWNS OF BROOKLYN HEIGHTS...CARYTOWN...AVILLA AND MAPLE GROVE ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. LAT...LON 3734 9449 3708 9449 3709 9412 3734 9411 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:37 PM CDT, 9 minutes earlier.
Area forecast discussion, May 13, 3:37 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 337 PM CDT TUE MAY 13 2003 ...MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES TONIGHT AND ON WEDNESDAY... CONVECTIVE COMPLEX THAT AFFECTED SOUTHEAST KANSAS AND SOUTHWEST MISSOURI THIS AFTERNOON HAS DEVELOPED A STRONG WAKE LOW WHICH HAS PRODUCED A NARROW BAND OF HIGH WINDS WITH GUSTS TO 60 MPH. THIS BAND OF WINDS WILL PUSH EAST FOR THE DURATION OF THE AFTERNOON HOURS INTO THE EARLY EVENING. A HIGH WIND WARNING HAS BEEN ISSUED FOR ALL BUT BOURBON AND CHEROKEE COUNTIES IN SOUTHEAST KANSAS. CONTINUED WITH LIKELY POPS TONIGHT...REMNANTS OF MORNING/AFTERNOON CONVECTION FOUND ACROSS SOUTH-CENTRAL AND CENTRAL MISSOURI...WITH MORE SCATTERED CONVECTION DEVELOPING ACROSS SOUTHEAST KANSAS. DONT FEEL LIKE THESE STORMS WILL BE THE MAIN PRECIPITATION EVENT...HOWEVER. SURFACE LOW IS CURRENTLY ACROSS THE OKLAHOMA PANHANDLE WITH A WARM FRONTAL BOUNDARY STRETCHING FROM THE LOW INTO CENTRAL ARKANSAS. IN ADDITION...NUMEROUS OUTFLOW BOUNDARIES WILL BE DRAPED ACROSS THE REGION. LOW LEVEL JET WILL INCREASE TONIGHT...WITH 850 MOISTURE TRANSPORT FOCUSED ON SOUTHWEST MISSOURI. THE MOISTURE TRANSPORT WILL INTERACT WITH EXISTING BOUNDARIES TO FORM ANOTHER CONVECTIVE COMPLEX. THERE IS THE POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL OVER SOUTHEAST KANSAS AND SOUTHERN MISSOURI...AS PW VALUES WILL RANGE FROM 1.25 TO 1.5 INCHES...AND K INDICES RANGE FROM 30 TO 35. A SHORTWAVE WILL PASS TO THE NORTH OF THE AREA ON WEDNESDAY. THIS FEATURE WILL DRAG A FRONT THROUGH THE AREA DURING THE DAY. MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN ADVANCE OF THE FRONT...ESPECIALLY FOR LOCATIONS EAST OF SPRINGFIELD. IN THE EXTENDED PERIODS...THE GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT WITH BRINGING ANOTHER SHORTWAVE INTO THE PLAINS ALONG THE SOUTHERN STREAM ON FRIDAY. THIS SYSTEM WILL PUSH EAST...EXITING THE OZARKS REGION BY SUNDAY. LOOKS LIKE THE SURFACE LOW ASSOCIATED WITH THE SYSTEM WILL DEVELOP ACROSS OKLAHOMA...WITH A WARM FRONT STRETCHING FROM THE LOW INTO CENTRAL ARKANSAS ON FRIDAY. THE GFS TAKES THIS LOW DUE EAST...BRINGING IT INTO THE LOWER MISSISSIPPI VALLEY BY EARLY SUNDAY. GOING POPS IN GRIDS FOR FRIDAY THROUGH SATURDAY EVENING LOOK GOOD. WILL BUMP UP PERCENTAGES FRIDAY NIGHT...AS MOISTURE TRANSPORT OVER THE BOUNDARY LOOKS SIGNIFICANT DURING THE OVERNIGHT HOURS. BY LATE SUNDAY INTO MONDAY...LONG RANGE MODELS INDICATE UPPER RIDGING WILL TAKE HOLD OVER THE CENTRAL U.S...BRINGING DRY WEATHER TO THE AREA. ANOTHER SUBTLE WAVE MAY AFFECT THE PLAINS ON TUESDAY. ADDED LOWS POPS TO WESTERN AREAS OF THE FORECAST AREA TO ACCOUNT FOR THIS. .SGF... MO...HIGH WIND WARNING UNTIL 6 PM. KS...HIGH WIND WARNING FOR CHEROKEE COUNTY UNTIL 6 PM. SAW
Hazardous weather outlook, May 13, 1:10 PM CDT, 2 hours 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
110 PM CDT TUE MAY 13 2003
...A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL UP TO THE SIZE OF
QUARTERS...AND DAMAGING WINDS NEAR 60 MPH.
LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES...WITH MINOR FLOODING.
AREAS AFFECTED AND TIMING:
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI THROUGH 4
PM...AND SPREADING ACROSS ALL OF THE OUTLOOK REGION TONIGHT.
DISCUSSION:
AN UPPER LEVEL DISTURBANCE ACROSS THE PLAINS TOUCHED OFF A COMPLEX
OF THUNDERSTORMS ACROSS KANSAS AND NORTHERN OKLAHOMA THIS MORNING.
THESE THUNDERSTORMS WILL TRACK INTO SOUTHWEST MISSOURI DURING THE
AFTERNOON HOURS...BRINGING THE THREAT OF UP TO QUARTER SIZE HAIL
ALONG WITH LOCALIZED FLOODING. STRONG MOISTURE TRANSPORT INTO THE
REGION TONIGHT WILL TOUCH OFF ANOTHER COMPLEX OF STORMS...WHICH
WILL AFFECT MUCH OF THE OZARKS REGION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED SEVERE STORMS WILL BE POSSIBLE WEDNESDAY AS ANOTHER UPPER
LEVEL SYSTEM AND ASSOCIATED FRONT PUSH ACROSS THE AREA. LARGE
HAIL WILL AGAIN BE THE PRIMARY THREAT.
THUNDERSTORMS WILL RETURN TO THE AREA AGAIN LATE IN THE WEEK
AHEAD OF THE NEXT SYSTEM. ISOLATED SEVERE STORMS AND LOCALLY
HEAVY RAIN WILL BE POSSIBLE FRIDAY INTO EARLY SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED WEST OF A LINE FROM BOLIVAR
TO GAINESVILLE THROUGH 4 PM AND ACROSS THE REMAINDER OF THE
OUTLOOK AREA TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
SAWIn the hours before
Local storm report, May 13, 12:38 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1238 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 AM MONETT MO .75 INCH HAIL
05/13/03 BARRY REPORTED BY VOLUNTEER
WEATHER OBSERVER.Local storm report, May 13, 2:48 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0232 PM WEBB CITY MO WIND DAMAGE
05/13/03 JASPER POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 11:47 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 58 min |
| May 13, 12:01 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 44 min |
| May 13, 12:45 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 45 min |
| May 13, 12:56 PM CDT | Flash Flood Warning | SGF | Barry, Jasper, Lawrence, McDonald, Newton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.